What are the symptoms of a drug overdose of Imodium is dogs?

Imodium might be a perfect solution for a case of doggie diarrhea as it works quickly. Used the correct way under the right circumstances, it will stop a runny stomach in its tracks, providing relief for dog and owner alike. However, can you give a dog Imodium?

Before using Imodium, or loperamide as it is also known, consult your vet for advice. You need to know what is causing diarrhea before you treat it. Not only that, ensure that you discuss the correct dosage instructions to avoid an overdose.

Dosage instructions for Imodium for dogs

As Imodium is made for humans, you will not find canine dosage instructions on the packaging. However, there is a way to calculate roughly much your pup needs. The first variable is what form of loperamide you are using: capsule or liquid. In both cases, dosages mentioned below can be administered two or three times a day for no longer than five days.

For the use of capsules, the average recommended dose is a 2 mg capsule for a 50-pound dog. Owners of canines that weigh 25 pounds should administer half a capsule. Know your dog’s weight so that you can calculate how much Imodium to give them.

Ask your vet to note your dog’s weight during annual checkups as their scale is far more accurate than trying to work out how much your dog weighs using a bathroom scale. Insert it into a ball of ground beef or bread and feed it to the dog.

When using Imodium liquid, calculate how much to give your dog using a ratio of 0.1 mg per 2 kg (2.2 pounds) of body weight. Use a syringe to get it down your dog’s gullet to ensure they get the full dose.

It is best to be cautious when working out how much Imodium to give your dog. Ask your vet’s opinion or work on slightly less than what the calculation determines. This is the best approach for avoiding an overdose.

An Imodium overdose in a dog

While no dog owner sets out intending to overdose their dog on any medication, including loperamide, it can happen. A simple miscalculation could lead to giving a dog too much Imodium. It is also possible when you do not know your dog’s exact weight, as mentioned previously. Another way of causing an overdose is not waiting until the next dosage time.

Sometimes, a dog owner is so anxious about getting their canine’s diarrhea under control that they might be slightly over-enthusiastic in medicating it. This often happens when their dog’s tummy keeps running after an initial dose. Worried that the Imodium is not working, the owner immediately administers more.

Symptoms of an Imodium overdose

An overdose presents itself as exaggerated forms of the drug’s side effects. For instance, loperamide might cause lethargy. It could lead to central nervous system depression if a dog has consumed too much Imodium. This causes a slowdown in heart and breathing rates to the extent that a dog loses consciousness. A dog could slip into a coma or die if the central nervous system depression is not treated expediently.

A loperamide overdose also leads to severe constipation. Imodium continues slowing the bowel until it leaves the digestive system. If a dog has ingested too much of the drug, the speed of food movement through the gut is decreased, causing constipation. If you do not give the dog a laxative, severe constipation can lead to hemorrhoids, better known as piles. Another possibility is an anal fissure, which is extremely painful.

Fecal impaction is the worst type of constipation and occurs when the digestive system is so blocked that the dog cannot produce a stool. To avoid these conditions, try a spoon of cooking oil mixed into their food to get your dog’s tummy working again if you see they are constipated.

Pancreatitis is another potential result of an Imodium overdose. Your dog will lose their appetite, run a fever, and show signs of extreme discomfort. If you think this is happening to your canine, consult a vet immediately.

What to do if your dog has an Imodium overdose

Loperamide is not advised for dogs from herding breeds, very small canines, juvenile or elderly dogs, expecting or nursing mothers, or dogs with preexisting conditions, such as kidney disease and lung conditions. In some cases, a single dose of Imodium could cause serious adverse effects.

If you are worried that your dog has had too much Imodium, phone your vet immediately. Tell your vet how much Imodium the dog has had and what side effects or overdose symptoms you observe. Your vet will advise you on treating the overdose and insist that you bring the dog to them for treatment.

Show More